Missouri, 2024

Flash Flooding and Flooding in Missouri, December 16, 2024

December 16, 2024 · NWS SGF · 11 events in 7 counties and zones

A round of heavy rainfall occurred across southern Missouri during the early morning hours of December 16th. A corridor of two to four inches of rainfall fell across areas south of Interstate 44.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A round of heavy rainfall occurred across southern Missouri during the early morning hours of December 16th. A corridor of two to four inches of rainfall fell across areas south of Interstate 44. A few instances of flash flooding occurred which led to water rescues and elevated stream levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 16, 5:17 AM CST, 1 hour 13 minutes earlier. Its key messages:

  • Showers and thunderstorms will continue this morning along and south of the Interstate 44 corridor. Frequent lightning and heavy rainfall will be common with this activity.
  • A corridor of 0.50 to 1.5 inches of total rainfall is likely through mid morning along and south of Interstate 44 with localized areas receiving 2.50 inches. This could cause increased stream flows and minor flooding of low water crossings.
  • Next chance of rain occurs Tuesday night (30-60%).Highest chances southeast of Interstate 44.
  • Above normal temperatures through Tuesday, then trending to near normal or slightly below normal by the end of the week. Precipitation chances are below 10 percent Wednesday through next weekend.
Area forecast discussion, Dec 16, 5:17 AM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
517 AM CST Mon Dec 16 2024

.KEY MESSAGES...

- Showers and thunderstorms will continue this morning along and
  south of the Interstate 44 corridor. Frequent lightning and
  heavy rainfall will be common with this activity.

- A corridor of 0.50 to 1.5 inches of total rainfall is likely
  through mid morning along and south of Interstate 44 with
  localized areas receiving 2.50 inches. This could cause
  increased stream flows and minor flooding of low water
  crossings.

- Next chance of rain occurs Tuesday night (30-60%).Highest
  chances southeast of Interstate 44.

- Above normal temperatures through Tuesday, then trending to
  near normal or slightly below normal by the end of the week.
  Precipitation chances are below 10 percent Wednesday through
  next weekend.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 245 AM CST Mon Dec 16 2024

Current Conditions and Synoptic Pattern: Latest water vapor and
upper air data shows a shortwave trough moving through the
northern Plains. This has placed our region in a broad west-
southwest flow pattern along with being in the right entrance
region of an upper jet. A 45kt low level jet was parallel to
the flow and located directly overhead. Two separate low
pressure centers were evident with one across western Iowa and
another across western Oklahoma. A cold front was connecting the
two and continues to move east into eastern Kansas. A warm
front has moved north the area with very mild temps for this
hour in mid December with many areas in the upper 50s to lower
60s for both temps and dewpoints. Even higher dews (mid/upper
60s) remain across central Oklahoma.

Strong low level moisture advection continues across eastern
Oklahoma into northern Arkansas and southern Missouri. Latest
analyzed PW values were around 1.2 inches which is well above
normal for mid December. A corridor of instability, largely
elevated, remains across southern Missouri with MU CAPE around
1000-1500j/kg and ML CAPE in the 500-1000j/kg range. Effective
bulk wind differences were in the 25-35kt range however current
hodographs suggest a mostly straight hodograph with the
exception of areas along the Missouri/Arkansas border where
surface winds were slightly more backed to the southeast
creating more low level curvature. A small area of effective SRH
of 200m2m2 was located along the Missouri/Arkansas border.

A corridor of showers and thunderstorms has developed from
northern Oklahoma into southern Missouri, generally along and
south of Interstate 44. Frequent lightning and heavy rainfall
has been common with most storms. Further southeast across the
West Plains/Alton areas, dense fog has formed with visibilities
around 1/4 mile at times in between rain showers.

Today and Tonight: The corridor of showers and thunderstorms
will continue across southern Missouri through 7-9am with a
gradual shift to the southeast with time as the cold front
approaches from the northwest. Given the CAPE/Shear combo, a few
storms could still approach severe limits with large hail up to
half dollars the most likely severe hazard. If a storm can
become more rooted in boundary layer air (along the
Missouri/Arkansas border area), then damaging winds and even a
brief, short lived tornado could form however this potential
remains quite low as of this writing.

Another concern through early/mid morning are the rainfall
rates. In general, hourly rainfall rates of 0.25-0.75in will be
common with the strongest storms and given the parallel flow,
storms will be moving over the same areas until the system gets
pushed southeast. Therefore a corridor of total rainfall amounts
of 0.50-1.50 inches will be common along and south of Interstate
44. Latest HREF LPMM data suggests a small corridor of amounts
in the 2.00-2.50inch range along and south of Highway 60. This
would likely cause a few instances of minor flooding along with
elevated stream flows.

Showers and storms will clear the area by mid/late morning with
clearing skies by afternoon. Northwest winds will usher in a
drier airmass however it is not an overly cold airmass with
temps likely to only drop into the 50s. Clear skies are likely
tonight with lows in the 30s.

Tuesday: Surface high pressure will slide through the area with
winds becoming southerly. A shortwave will quickly slide east
through the northern Plains during the day and latest HREF data
suggesting an overall increase in cloud cover during the
afternoon and but remaining dry. High temps look to again climb
above average in the upper 50s to around 60 before the thicker
cloud cover arrives. If the cloud cover arrives sooner than
temps would need to be reduced.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 245 AM CST Mon Dec 16 2024

Tuesday Night - Wednesday: A positively tilted trough looks to
approach the area Tuesday Night. Low pressure will drag a cold
front through the area with another chance for precip. Moisture
quality is currently in question with this system with highest
NBM pops southeast of Interstate 44 where moisture may have a
better chance returning before frontal passage. Latest NBM data
suggests only a 10% chance of 0.50in of more of rainfall at
Springfield with that increasing to 40% across the West Plains
region. Higher moisture and instability appear to be favored
further to our south however if the system slows then these
chances would increase and spread further north. The front does
appear to clear the area Wednesday morning and this frontal
passage will be a colder one with mean 850mb temps around 0C by
afternoon. This will likely keep temps in the 40s as high
pressure build south.

Thursday - Sunday: Overall, ensembles are in better agreement
with respect to the next shortwave that will drop southeast into
the northern plains on Thursday. Ahead of this feature, temps on
Thursday look to favor the above normal side as a brief return
to southerly flow commences with highs in the 50s. A cold front
will quickly change that by Friday with a glancing blow of
colder air for Friday into the weekend. Latest NBM 25th-75th
percentile spreads are only around 10 degrees which leads to
higher confidence that temps will take a tumble into the 30s-40s
for highs Friday-Sunday and lows in the teens to lower 20s. The
extent of the cold air will be determined by the exact track of
that shortwave energy with further west tracks favoring colder
air for our area. There is high confidence that we will likely
remain dry given the northwest flow pattern with NBM pops
remaining below 10 percent through Sunday.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 454 AM CST Mon Dec 16 2024

Showers and thunderstorms will continue to move through the
sites at the beginning of the TAF period with a quick end by
16z. IFR ceilings will occur for a period of time as well this
morning however confidence is high that conditions will improve
back into MVFR by mid morning and then VFR by late morning.
Winds will gradually become more west to northwesterly however
speeds will likely remain less than 15kts.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
Hazardous weather outlook, Dec 16, 5:40 AM CST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
540 AM CST Mon Dec 16 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
540 AM CST Mon Dec 16 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated lightning risk.
  Limited excessive rainfall risk
  Limited Fog risk.

DISCUSSION...

Showers and thunderstorms will continue to move through locations
along and south of Interstate 44 this morning. Frequent lightning
and minor flooding will be a concern, especially along and south
of Highway 60.

Areas of fog will reduce visibility to less than one mile at times
early this morning across the Truman Lake region.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another system will bring shower and thunderstorm chances to the
area again Tuesday night into Wednesday morning (30 to 60
percent).

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

The radar

The Springfield radar (KSGF), 45 km away, was scanning. The volume nearest the first event began at 12:29 UTC.

Open the radar archive at this moment

Event by event

8 flood, 3 flash flood. Local standard time, as filed.

Flash Flood, Webster

When
December 16, 6:30 AM CST to 7:15 AM CST
Where
Webster County, 0.2 mi SW of Olga to 0.13 mi SSW of Olga
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.098, -92.922

State Highway Z was closed due to flooding at the Finley River. A water rescue occurred at this location due to a vehicle being swept off in flood waters. Two occupants of the vehicle were successfully rescued.

Flash Flood, Douglas

When
December 16, 6:45 AM CST to 7:15 AM CST
Where
Douglas County, 2.84 mi WNW of Dogwood to 2.88 mi WNW of Dogwood
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.040, -92.900

A school bus got stuck in flood waters on County Road 557 at the Stewart Creek bridge. Two students had to be rescued from the school bus.

Flash Flood, Christian

When
December 16, 7:08 AM CST to 7:15 AM CST
Where
Christian County, 4.62 mi WNW of Abadyl to 4.38 mi ENE of Linden
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.070, -93.050

State Highway U was closed due to excessive rainfall at Pedelo Creek.

Flood, Douglas

When
December 16, 9:59 AM CST
Where
Douglas County, 2.76 mi W of Ava Muni Meml Arpt to 2.18 mi NNE of Arno
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.970, -92.730

State Highway Y was closed due to excessive rainfall at Cowskin Creek.

Flood, Douglas

When
December 16, 10:12 AM CST
Where
Douglas County, 3.26 mi SSE of Bertha to 3.13 mi SSE of Bertha
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.785, -92.364

State Highway 95 was closed due to flooding at Bryant Creek.

Flood, Douglas

When
December 16, 10:30 AM CST
Where
Douglas County, 1.49 mi SSE of Olathe to 1.43 mi SSE of Olathe
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.010, -92.520

State Highway U was closed due to flooding at Bryant Creek.

Flood, Howell

When
December 16, 11:10 AM CST
Where
Howell County, 1.31 mi ESE of Leota to 1.04 mi SE of Leota
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.520, -92.010

Highway 142 was closed due to flooding at Bennet's River.

Flood, Ozark

When
December 16, 2:29 PM CST
Where
Ozark County, 0.89 mi NE of Sycamore to 1.08 mi NE of Sycamore
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.710, -92.270

Highway 181 was closed due to flooding at Bryant Creek.

Flood, Texas

When
December 16, 2:47 PM CST
Where
Texas County, 3.89 mi WNW of Prescott to 3.77 mi WNW of Prescott
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.460, -91.990

State Highway BB was closed due to flooding of the Big Piney River.

Flood, Wright

When
December 16, 2:56 PM CST
Where
Wright County, 2.03 mi NW of Rayborn to 1.44 mi WNW of Rayborn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.318, -92.400

State Highway E was closed due to flooding at the Gasconade River.

Flood, Ozark

When
December 16, 6:06 PM CST
Where
Ozark County, 1.8 mi ENE of Lawndale to 2 mi ENE of Lawndale
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.640, -92.220

State Highway H was closed due to flooding at Spring Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1221149, 1221139, 1221140, 1221141, 1221142, 1221143, 1221144, 1221145, 1221146, 1221147, 1221148.